Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

130 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How to withdraw from benzodiasipines?

Answered by
Dr.
Dr. Srikanth Reddy

Psychiatrist

Practicing since :2007

Answered : 2770 Questions

default
Posted on Mon, 4 Aug 2014 in Sexual Health
Question: Dear Dr. I have been on a benzodiasipines for about 15 years for my anxiety/panic issues. I also take Lexapro 10 mg a day for about 12 years. I do see my PCP for my medications and I just started seeing a Physchiatrist within the past 6 weeks. I have not so far asked him my Phych that is,how HARD it is to get off a benzodiasipine after all these years of taking them? I take Klonapin 1 mg 4 times a day. I feel that at my age it is adding to my depression to a degree, and I feel tired and even guilt taking them, and I'am wondering WHY I FEEL THIS WAY NOW. thank you, looking forward to your reply.
doctor
Answered by Dr. Srikanth Reddy 5 hours later
Brief Answer:
It can be withdrawn

Detailed Answer:
Hello,

Thanks for choosing health care magic for posting your query.

I have gone through your question in detail and I can understand what you are going through.

I do understand that its been quite long but the benzodiazepine like klonopin can still be withdrawn. And surprisingly in most of the cases it is not difficult as well. Over a period of 10year tye klonopin might have produced tolerance and in the dose that you are taking it may not be eefctive as well. It could very well be a psyhological dependence.
I kniw atleast 4 of mg patients eho could wanted to come of benzos after a long period of treament. It was a smooth ride ofr threenof them and the fourth who was taking. xanax could nkt stop it and we let it continue. So its notbvery predictable. You should always try ones to leave the benzos. You may express this desire to your psychiatrist.
One thing you have not mentioned in your question is how is your depression doing these days....?

Hope I am able to answer your concerns.

If you have any further query, I would be glad to help you.

If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.

In future if you wish to contact me directly, you can use the below mentioned link:

bit.ly/dr-srikanth-reddy



Wish you good health,

Kind regards

Dr. Srikanth Reddy M.D.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Srikanth Reddy 14 hours later
Thank you Dr. XXXXXXX for getting back to me. So you believe getting off the klonopin @ 4mgs a day gradually, is realistic for me? Like I mentioned earlier, the klonopin does help with my anxiety/panic, but I feel guilty, why?, I don't know. Perhaps I been on it for so long that this type of medication causes dependence and frustration that I have to take it every day to keep my anxiety/panic in check.Dr. XXXXXXX I guess I'am not "right now" being fair to myself.Presently, I'am a recovering alcoholic with close to 4 month sobriety. I now have to deal with my so called,"demons", sober! not an easy task. Now @ 54, I'am looking at a lot of my character defects head on, maybe I'am being too hard on myself. Taking on too much at once! I just want to do the right thing(s).Dr. you asked me how is my depression, not so good,I do take the Lexapro 10mgs a day, my Phychiatrist up it to 15mgs a day but I felt very anxious, so I went back to 10mgs. My doctor,presently, is trying other meds. but during this process, a lot of the meds. make me feel worse, which makes me feel very,very,apprehensive and scared.I guess I have to be patient,but in the mean time I have to deal with this knawing chip of depressive thinking that at times it really gets to me! Well, there it is in a nutshell, sorry for the lengthy reply back. I trust you and your colleuges can shed a little light on this matter.Thank you again,looking forward to your response.
doctor
Answered by Dr. Srikanth Reddy 12 hours later
Brief Answer:
Recovering from alcohol can be stressful

Detailed Answer:
Hello
Thanks for all the additional details and it has helped me in understanding you further.
Yes its true that coming off klonopin at 4 mg / day is not a difficult task. But the fact that you are recovering alcoholic and its been only 4 months suggest that stopping benzos at this moment can trigger some anxiety which you may reduce by taking alcohol again. And this is some thing which should be avoided. With this new information I would suggest that you continue taking klonopin as of now until you are sober for atleast 10-12 months. Its not going to do any major further harm. After a 10-12 months sobriety, you may plan to withdraw the klonopin gradually. The days after leaving alcohol can have you in depression and that you are already on antidepressant. That could probably explain your frustration about taking klonopin. But continue taking them as medicines at this moment and you would be surely able to kick them off ones you are off your initial period of alcohol dependance .

Hope this helps
Kind regards
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  

Recent questions on  Xanax

doctor1 MD

my resting heart rate is normaly around 60 to 70.....but for the last couple of months it has been falling into the lower 50's. i suffer from anxiety which i just started taking xanax for.( 1mg daily). i was concerned for my heart rate so i talked to my doctor. he told me it was just my anxiety and not to worry about it. a week later after being very tired for a few days straight and waking with my heart rate at 47 i went to the er. they ran every test that they could.... thyroid, supplement deficiency, ekg, checked my heart enzymes, x-ray, and a couple of others. all came back normal. all they could say is that i had sinus bradycardia. my question is even though my doc says i am fine and all the test come back normal, should i see a cardiologist just to make sure there is not a underline problem with my heart? i just think it is funny how all of a sudden my resting heart rate has dropped so much. thank you!!!

doctor1 MD

i have clotrimazole and betamethasone dipropionate lotion 30 mL my PCP doctor gave it to me to use around my ankles as i had a red itchy rash around both ankles. the lotion did take the rash away. i have gotten a red rash on my face on the right cheek that is also very itchy. my makeup only conceals it a little, as it more noticeable under lights or when i am outside. i take cholesterol medication and blood pressure medicine, also for anxiety i take generic version of xanax .025 2 to 3 times a day. Would this lotion be safe to try to use on my cheek.

Thanks very much. I am 75 years old and my name is Marcy.

doctor1 MD

I started experiencing an electrical shock sensation during sleep several weeks ago. I am 51 yr old female. My DR prescribed xanax for nighttime panic attacks, but the shocks continue. I have them every night, several times and if they are particularly bad, I have to catch my breath. Almost like hypervenitilating. Trying to get scheduled for sleep study....any other suggestions?

doctor1 MD

Hello I have a question to ask about my brother who had a car wreck about 6 years ago and still has a lot of problems. He hit his head on the window and his chest on the steering wheel he seems to be getting worse as time goes by. He has anxiety and he has trouble breathing and his head brothers him alot. When they give him a breathing test it shows he has plenty of oxygen. This past week he has been to the ER at the hospital about 3 times. The doctor has told him he is lying about his symptoms. He had himself admitted to a mental hospital this week because he said he could not go home feeling the way he was feeling. I have been doing some research about the thoracic and alot of people that have hit the steering wheel during a wreck have had problems with the thoracic and trouble breathing as well as numbness in their arms and hands. My brother has these symptoms and I believe him. He is so terrified of being in the mental hospital and that the medical doctors have given up on him. He has been taken about 2 mg of xanax 3 times a day for quite some time now. Which he is not getting now that he is in the mental hospital. We know that it was too high of a dose. Please tell us what we can do. Thank you!

doctor1 MD

I'm interested in trying a benzo medication called clonazolam. I suffer from severe anxiety/panic attacks. Xanax works ok. Do you have any suggestions Doctor?

doctor1 MD

I have anxiety attacks, fatigue and major depression , I am hot and cold, sick to stomach but no vomiting . Thyroid tests (THS, T3, T4) are normal. Zanax, Pretiq etc. have not helped. I need help.

doctor1 MD

Hi, this morning inwas suddenly dizzy and resally sweaty. And ive been blurry ever since and had a sore tummy and been in and out of anxiety breathlessnes. Still a little bit dizzy. Wondering if this is from valium as i take 1 gram at night or...